Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 152, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2002, 5:19 PM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2002, 5:19 PM EDT (21:19 UTC)
- Expired
- Jul 2, 2002, 6:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
868 WUUS51 KRNK 022119 SVRRNK VAC163-678-022200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 518 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA LEXINGTON IN WEST CENTRAL VIRGINIA * UNTIL 600 PM EDT. * AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LEXINGTON...MOVING SOUTHWEST AT 15 MPH. HAIL UP TO QUARTER SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 600 PM EDT INCLUDE LEXINGTON... COLLIERSTOWN... <<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 06 LAT...LON 3773 7938 3790 7946 3782 7970 3761 7953
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT TUE JUL 2 2002 ATMOS HAS DEEPER MOISTR TODAY AND IS A LTL MORE SPPRTIVE OF STORMS...SOME OF WHICH ARE BECOMING SEVERE. CONVECTION HAS BEEN LASTING PAST MIDNIGHT THE LAST COUPLE NIGHTS AND SEE NO REASON WHY IT SHUDNT THE NEXT 2 NIGHTS AS WELL. ACTIVITY SHUD ALSO CONT TO BE FOCUSED OVER THE HIGHER TERRAIN...WITH A GRADUAL INCREASE EAST OF THE MTNS THRU THURSDAY. 12Z AVN RUN IS VERY DEEP WITH THE TROF OVER NEW ENGLAND LATE IN THE WEEK...MUCH LIKE THE OLDER MRF RUNS. MOST BELIEVE THIS TO BE OVERDONE...SO WILL HOLD TEMPS UP. STILL WILL BRING DRIER AIR INTO THE REGION FRI AND KEEP IT DRY THRU MONDAY. MRF AND ECMWF BOTH INDICATING RETROGRADING THE STRONG UPR RIDGE TO THE WEST NEXT WEEK AND DEEPENING AN EAST COAST TROF. WILL RELUCTANTLY ADD POPS FOR TUE AS MRF PROGGING AN IMPRESSIVE FRONT FOR THAT TIME. FCSTID = 9 ROA 71 93 71 93 / 30 30 30 40 LYH 70 93 70 92 / 30 30 30 40 DAN 73 95 73 94 / 30 30 30 40 BLF 66 85 66 84 / 40 40 30 40 LWB 65 84 65 83 / 40 40 30 40 BCB 66 86 66 85 / 30 40 30 40 TNB 64 85 64 84 / 40 40 30 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Jul 2, 2:47 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
228 PM 1N LEWISBURG WV 0.75 INCH HAIL
07/02/02 GREENBRIER REPORTED BY SKYWARN
SPOTTER.
230 PM FARLEY WV 0.75 INCH HAIL
07/02/02 SUMMERSSpecial weather statement, Jul 2, 2:58 PM EDT, 2 hours 21 minutes before
VAZ007-009>011-018-019-WVZ042>045-022100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 258 PM EDT TUE JUL 2 2002 ...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA... A CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...AND THE VIRGINIA BORDER COUNTIES...IS DRIFTING SLOWLY SOUTHWEST. SOME OF THESE STORMS ARE PRODUCING UP TO NICKEL SIZE HAIL...AND LARGE AREAS ARE RECEIVING TORRENTIAL DOWNPOURS. RADAR ESTIMATES THAT MOST OF SOUTHERN AND EASTERN GREENBRIER COUNTY... SUMMERS...MONROE AND MERCER COUNTIES...HAVE GOTTEN AROUND 2 INCHES OF RAIN. THIS HEAVY RAIN WILL SPREAD SLOWLY SOUTHWARD INTO THE VIRGINIA BORDER COUNTIES OF ALLEGHANY...CRAIG...GILES...AND TAZEWELL BY 400 PM. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE IN SOUTHEAST WEST VIRGINIA THROUGH 400 PM. THIS WILL AT LEAST CAUSE SOME FLOODING OF LOW LYING AREAS...AND MAY BRING CREEKS OUT OF THEIR BANKS. IF YOU ARE IN THE AREA OF THESE STORMS...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR WATER COVERED ROADS. THOSE LIVING ALONG CREEKS AND SMALL STREAMS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A FLASH FLOOD WARNING IS ISSUED. JJ
Local storm report, Jul 2, 3:26 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
316 PM NORTH BLACKSBURG VA 1.00 INCH HAIL
07/02/02 MONTGOMERYLocal storm report, Jul 2, 4:21 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
245 PM LEWISBURG WV WIND DAMAGE
07/02/02 GREENBRIER SEVERAL TREES REPORTED
DOWN.
320 PM WV 0.88 INCH HAIL
07/02/02 MONROE REPORTED BY COUNTY
WARNING POINT.
325 PM 1NW UNION WV WIND DAMAGE
07/02/02 MONROE TREES DOWN.
335 PM 2N RIPPLE MEAD VA WIND DAMAGE
07/02/02 GILES SEVERAL TREES REPORTED
DOWN.
410 PM BLACKSBURG VA 1.00 INCH HAIL
07/02/02 MONTGOMERY REPORTED BY SKYWARN
SPOTTER.Local storm report, Jul 2, 4:57 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
410 PM VA WIND DAMAGE
07/02/02 PULASKI TREES DOWN ON MT. OLIVET
ROAD AND FAXON ROAD.
429 PM 7NE SPARTA NC 0.75 INCH HAIL
07/02/02 ALLEGHANY NCLocal storm report, Jul 2, 5:16 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM 5SE WYTHEVILLE VA WIND DAMAGE
07/02/02 WYTHE TREES DOWNThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:08 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 37 min |
| Jul 2, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 33 min |
| Jul 2, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 27 min |
| Jul 2, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 25 min |
| Jul 2, 3:51 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 24 min |
| Jul 2, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 33 min |
| Jul 2, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 48 min |
| Jul 2, 4:07 PM EDT | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Jul 2, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 24 min |
| Jul 2, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 50 min |
| Jul 2, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 33 min |
| Jul 2, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 29 min |
| Jul 2, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 48 min |
| Jul 2, 5:09 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Salem | 36 min |
| Jul 2, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 31 min |
| Jul 2, 6:09 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 111 min |
| Jul 2, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 32 min |
| Jul 2, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 35 min |
| Jul 2, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.